to go back to the opening page:
How to Tell That Swelling Is Severe
Even without midline shift, swelling can be assumed by the time the patient is needing end-stage care. How can you tell that swelling may be severe or may be under-addressed by the current dose of steroid?

         
The patient is sleeping excessively. When the patient is sleeping 20+ hours
          per day, is falling back to sleep soon after meals, dozes off even in the midst
          of full stimulation (eg, a room full of visitors), and seems too fatigued to
          enjoy things that had been previously enjoyable to him or her, this is a red
          flag for edema.

         
The patient seems off the mark or fuzzy in several areas of function. One of
          the best indicators of swelling is when there are new symptoms or an increase
          in symptoms across the board, in several categories. For example, when the
          patient is newly incontinent, seems more confused than he or she did just days
          ago, is now slurring speech or leaving sentences unfinished, is fatigued, and has
          had a couple of falls while getting around the house, these are significant events
          not only individually but because they are happening under so many columns of
          function.

         
The patient is complaining of headaches, especially upon awakening. Head-
          ache is an easy indicator of swelling, particularly after the patient wakes up. In
          the patient who is no longer verbal, signs of headache may include grimacing,
          moaning, or putting the hand to the forehead. This is important: Many patients
          cannot register their pain on a scale when asked "How bad is it?" or cannot rate
          the pain in comparison with a previous time ("Does it hurt more than it did
          yesterday?")---these concepts are just too abstract for many of them to process.
          The caregiver may have to rely on nonverbal cues to discomfort, including those
          mentioned above. These signs may even be present while the patient is asleep.

         
The patient is nauseous or vomiting. When swelling is severe, the three red flags
          are excessive sleep, headache, and nausea. In such a case, simply raising the
          steroid dose may be an act that is "too little, too late." If the patient has been
          nauseous for half the day in conjunction with strong headaches that haven't
          responded to other medications, and seems unwilling or unable to move much
          due to the discomfort, contact hospice or (if not on hospice yet) the doctor who
          prescribes the steroid, and describe the patient's status. Oral antinausea drugs are
          unlikely to have any impact at this point, and this only makes sense. The cause
          of the nausea is not in the stomach; it's most likely brain edema, and it won't
          resolve unless the problem is addressed at its source. Several patients have been
          advised to take new drugs targeted toward nausea, but the problem continues
          since the swelling of brain tissue and the intracranial pressure remain. The patient
          may need to be admitted to the hospital for IV mannitol, which isn't used often or
          lightly but can dramatically reduce swelling in a short amount of time and restore
          some temporary quality of life. But...it's best not to allow it to get to that point,
          by remaining alert to other warning signs that swelling may be getting away from
          you.
Steroid Management in the Hospice Period
Why Decadron Can Help at This Stage
Using Decadron to Buy Time
Challenges to the Caregiver as the Decadron Dose Is Raised